Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Oct 16, 2006, 8:03 PM HST for Hawaii County, Hawaii. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2006, 8:03 PM HST (06:03 UTC)
- Expired
- Oct 16, 2006, 8:46 PM HST
- In force
- 43 min
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 6:47 PM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUHW50 PHFO 170609 SVRHFO HIC001-170700- /O.NEW.PHFO.SV.W.0013.061017T0603Z-061017T0700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 803 PM HST MON OCT 16 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 900 PM HST * AT 810 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE FIRST STORM STORM WAS LOCATED 3 MILES NORTHWEST OF KONA VILLAGE RESORT...OR 16 MILES NORTH OF KAILUA-KONA...MOVING TO THE NORTHEAST AT 25 MPH. THE SECOND STORM WAS LOCATED OVER THE KOHALA MOUNTAINS ABOVE KAWAIHAE...MOVING TOWARD THE NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WAIKOLOA BEACH RESORT AT 815 PM HST PUAKO AT 825 PM HST KAWAIHAE AT 835 PM HST KOHALA AND HAWI AT 830 PM HST WAIMANU VALLEY NEAR 845 PM HST THIS WARNING UPDATES THE PREVIOUS SEVERE THUNDERSTORM WARNING. THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 1996 15609 1977 15587 2017 15555 2033 15587 $$ TANABE
1 follow-up statement
000 WWHW50 PHFO 170646 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 845 PM HST MON OCT 16 2006 HIC001-170654- /O.CAN.PHFO.SV.W.0013.000000T0000Z-061017T0700Z/ HAWAII IN HAWAII- 845 PM HST MON OCT 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY IS CANCELLED... THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...AND THE WARNING IS CANCELLED. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT THIS TONIGHT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE BIG ISLAND OF HAWAII THROUGH 1 AM HST TUESDAY. LAT...LON 1996 15609 1977 15587 2017 15555 2033 15587 $$ TANABE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 7:10 PM HST, 53 minutes earlier.
Area forecast discussion, Oct 16, 7:10 PM HST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 710 PM HST MON OCT 16 2006 .SYNOPSIS... A COLD FRONT OVER MAUI WILL PUSH SLOWLY EAST TO THE BIG ISLAND TONIGHT AND TUESDAY. THE FRONT WILL PUSH EAST OF THE STATE LATER ON TUESDAY. A SECOND COLD FRONT WILL REACH KAUAI TONIGHT AND MOVE TO NEAR OAHU ON TUESDAY. WINDS ARE EXPECTED TO REMAIN RATHER LIGHT FOR THE LATTER HALF OF THE WEAK AS A WEAK SURFACE TROUGH REMAINS NEAR THE ISLANDS. && .UPDATE...AT 645 PM...RADAR AT SATELLITE INDICATES A LINE OF HEAVY SHOWERS AND POSSIBLE SEVERE THUNDERSTORMS APPROACHING THE KONA COAST OF THE BIG ISLAND. A SEVERE THUNDERSTOM WATCH WAS THEREFORE ISSUED FOR THE ENTIRE BIG ISLAND THROUGH 1 AM HST TUESDAY. IN ADDITION TO THE LINE OF HEAVY SHOWERS AND THUNDERSTORMS APPROACHING THE KONA COAST...ISOLATED HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO FALL OVER THE SOUTHEAST AND WINDARD SIDES OF THE BIG ISLAND. A FLOOD ADVISORY HAS ADDITIONALLY BEEN ISSUED THROUGH 9 PM HST AND MAY NEED TO BE UPGRADED TO WARNING LATER THIS EVENING. .PREV DISCUSSION ... THE COLD FRONT OVER MAUI HAS SLOWED TO A CRAWL AND CONTINUES TO BE THE FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS. LOW AND MID LEVEL MOISTURE...SOME OF THE REMNANTS FROM TD 04C...IS BEING DRAWN NORTHWARD ALONG THIS FRONT. IN ADDITION...AN IMPRESSIVE UPPER LEVEL LOW CONTINUES TO DIG SOUTHWARD NEAR 26N 162W...ALSO HELPING TO REENERGIZE THIS FRONT...AND IN FACT...HAS CREATED A SECONDARY COLD FRONT NW OF KAUAI. THE MID-LEVELS ARE COLD ENOUGH OVER THE SECONDARY FRONT NEAR KAUAI TO ALLOW SOME ISOLATED THUNDERSTORMS TO DEVELOP OVERNIGHT. WHILE MOST OF THESE WILL PASS NORTH OF KAUAI...WE COULD SEE A FEW LIGHTNING FLASHES WITH THE CELLS NEAR KAUAI. IN CONTRAST...THE LEADING BOUNDARY...THAT FRONT OVER MAUI...HAS BETTER MOISTURE TO WORK WITH...BUT IS STILL AHEAD OF THE STRONGER INSTABILITY. NEVERTHELESS...AS WE HAVE SEEN TODAY...THE MOST VIGOROUS CELLS COULD PRODUCE THUNDER AND LIGHTNING TONIGHT AND TUESDAY. THE MAIN THREAT WILL BE THE HEAVY RAIN. INCREASING DEEP LAYER MOISTURE ALONG THIS SLOW MOVING BOUNDARY SETS THE STAGE FOR TRAINING AND/OR ANCHORED CELLS OVER FAVORED TERRAIN. MOST SUSCEPTIBLE ARE SOUTH AND WEST FACING SLOPES OF MAUI AND THE BIG ISLAND...BUT THESE ARE NOT THE ONLY AREAS AT RISK. INTERESTING TO NOTE THAT THERE IS SOME DEEP LAYER VEERING AND THE GFS MODEL SUGGESTS THERE MAY BE ENOUGH SPEED SHEAR FOR A FEW STRONG STORMS NEAR THE BIG ISLAND OVERNIGHT. LATER SHIFT MAY NEED TO WATCH FOR CELLS MEETING SPECIAL MARINE WARNING CRITERIA. IT STILL APPEARS THAT THE DEEPEST MOISTURE WILL BE PUSHED EAST OF THE BIG ISLAND LATER ON TUESDAY. WE WILL REMAIN IN A SOMEWHAT UNSETTLED PATTERN FOR THE REMAINDER OF THE WEEK AS THE MODELS INDICATE ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE MEAN TROUGH POSITION JUST WEST OF THE ISLANDS...AND WEAK SURFACE TROUGHING NEAR THE ISLANDS. THERE WILL ALSO BE QUITE A BIT OF LINGERING MOISTURE NEAR THE ISLANDS...AS WELL...WITH THE MODELS IN DISAGREEMENT ABOUT THE DETAILS OF HOW MUCH AND WHERE. IT IS DIFFICULT TO SAY AT THIS POINT WHETHER WE WILL SETTLE INTO A PATTERN OF LIGHT TRADES...OR MAINTAIN MORE OF A CONVECTIVE PATTERN FOR THE LATTER HALF OF THE WEEK. WE WILL CONTINUE A HYBRID TYPE PATTERN IN THE GRIDS FOR NOW...BUT REFINEMENTS WILL LIKELY BE NEEDED LATER. && .HFO WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH THROUGH 1 AM TUESDAY FOR THE BIG ISLAND AND SURROUNDING COASTAL WATERS. FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MOLOKAI-LANAI- KAHOOLAWE-MAUI-BIG ISLAND. && TANABE
In the hours before
Local storm report, Oct 16, 2:47 PM HST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
247 PM HST MON OCT 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLASH FLOOD 2 N KIHEI 20.79N 156.45W
10/16/2006 MAUI IN MAUI HI EMERGENCY MNGR
JUNCTION OF PIILANI AND MOKULELE HIGHWAYS CLOSED DUE TO
FLOODING AND DEBRIS ON ROAD.
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:13 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 16, 6:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Oct 16, 7:11 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 16, 7:29 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 61 min |
| Oct 16, 7:31 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 16, 8:13 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 16, 9:51 PM HST | Special Marine Warning | HFO | 84 min | |
| Oct 16, 10:09 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 16, 10:20 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 16, 10:41 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 19 min |
| Oct 16, 11:04 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 15 min |
| Oct 16, 11:36 PM HST | High Wind Warning | HFO | Hawaii | 4 hr |
| Oct 17, 12:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 17, 12:41 AM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 17, 1:15 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 17, 2:04 AM HST | Special Marine Warning | HFO | 116 min | |
| Oct 17, 2:37 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 17, 3:42 AM HST | Wind Advisory | HFO | Hawaii | 35 hr |
| Oct 17, 4:04 AM HST | Special Marine Warning | HFO | 116 min | |
| Oct 17, 4:15 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.